Georgia, 2016Damaging Winds in Georgia, August 14, 2016
August 14, 2016 · NWS JAX · 2 events in 2 counties and zones
High pressure was anchored NE of the region with a SSE steering flow over the local area. A passing upper level disturbance across FL enhanced mid level instability during peak heating which help trigger a few strong to severe storms along the sea breezes and outflow boundaries.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure was anchored NE of the region with a SSE steering flow over the local area. A passing upper level disturbance across FL enhanced mid level instability during peak heating which help trigger a few strong to severe storms along the sea breezes and outflow boundaries.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 14, 12:26 PM EST, 5 hours 54 minutes earlier.
Area forecast discussion, Aug 14, 12:26 PM EST, 5 hours 54 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
126 PM EDT SUN AUG 14 2016
.NEAR TERM...This afternoon through Monday...
This Afternoon...Deeper convection was slow to evolve across the
area early this afternoon with little progression of the east
coast sea breeze given abundant mid and high clouds rotating
northward on the ENE side of a retrograding upper level low in the
central Gulf of Mexico. The filtered sunlight limited heating with
many locations across our inland Fl zones still in the low/mid 80s
while less cloud cover enabled temperatures to rise into the
lower 90s across SE Ga and NE Florida near JAX. A few weak radar
returns continued to move the NW across the area associated with
the mid level PVA rotating northward round the upper level low.
Short range guidance continued to suggest that with additional
heating and decreased mid level destabilization deeper convection
including some strong to sever storms will ignite across inland NE
Florida along and west of the St. Johns River basin. These storms
will be capable of producing strong downdrafts given modest dry
air just above the surface and steeper mid level lapse rates. High
resolution models including the HRRR/HRRRX indicated the potential
for a resultant wave of strong/severe storms triggered by convective
outflows front the initial cells spawned near the St Johns River
basin over the next couple of hours...with outflows pushing generally
to the WNW and spawning additional convection across the Suwannee
River Valley and inland SE Ga through the late afternoon/early
evening.
Tonight...Lingering stratiform convection and drizzle is expected
across much of the area as deeper/stronger convective cells push
off to the NNW through midnight. Gradually increasing onshore flow
with a weak coastal trough axis indicated in some of the guidance
will bring a chance of coastal showers moving onshore generally
along the NE Florida coast early Monday morning before sunrise.
Minimum temps will trend a bit warmer due to lingering clouds and
increased easterly flow trailing the departing upper level
low...and values will range from the upper 70s/near 80 along the
Atlantic coast to the low/mid 70s inland.
Monday...Deeper easterly flow increasing over the area as stacked
ridging strengthens over the western Atlantic with a surface ridge
axis across the Carolinas. The stronger east coast sea breeze will
move inland by late morning with some coastal showers moving inland
toward the I-95 corridor by midday...with convection blossoming westward
toward inland SE Ga and the I-75 corridor of NE FL into the afternoon
and pushing farther west of the local forecast area during the early
evening. With lack of upper level forcing advertised the highest rain
chances of 30-40% for coastal NE Fl during the morning and our inland
zones during the afternoon with mostly dry conditions across
coastal SE Ga due to proximity to subsidence. East winds will
become breezy along the coast by midday with max temperatures in
the mid/upper 80s...while farther inland temperatures will near
the lower 90s toward I-75. A few strong storms capable of gusty
winds will be possible Mon afternoon but mid level temperatures
will be warming into the -6 to -8 deg C range at 500 mb as the
ridge strengthens to our NE...thus reducing severe weather
potential.
.SHORT TERM /Tuesday through Wednesday Night/...
Model guidance maintains surface and upper ridge of high pressure over and
north of our area. Will continue to see very warm humid conditions with
high temps both days low-mid 90s w of I-95 corridor to around 90
east of I-95. With low-level SE flow should see similar set up for
afternoon/early evening showers/t-storms each day with best coverage
between hwy 301 and I-75 corridors and less coverage closer to east
coast.
.LONG TERM...Thursday through Sunday/...
Models flatten upper ridge over our area Thu/Fri as shortwave trough move over
and offshore from mid-Atlantic states...with little change to upper ridge next
weekend. Will maintain chance POPs each day this period with eastward extension
of higher POP values toward the east coast.
Little change in temperatures seen this period...with high temps in low-mid 90s
w of I-95 corridor...around 90 east of I-95.
&&
.AVIATION...MVFR low cigs caused temporary restrictions early this
afternoon across NE Fl terminals. This trend will continue as diurnal
instability increases and triggers scattered showers and thunderstorms
later this afternoon and into this evening. Best chances of thunderstorms
today will be near VQQ and GNV based on the latest short range model
guidance...but more discrete cells could impact the other terminals.
Will monitor radar trends to best time tempo groups for convection.
Tonight lingering stratiform and low/mid clouds will gradually erode
this evening with lingering mid/high debris clouds overnight.
&&
.MARINE...Prevailing ESE winds will develop tonight and persist
through Thu as high pressure axis dominates north of the local
waters. Fri winds veer southerly as the ridge axis shifts south of
the local waters as a mean layer trough approaches the eastern
seaboard.
Rip Currents: Low risk today and Monday.
.CLIMATE...Jacksonville's 6.95 inches of rainfall since June 1st
is currently the 4th driest since records began in 1872. The
driest meteorological summer (Jun, Jul, Aug) on record in
Jacksonville occurred in 1954 when 8.71 inches of rainfall was
recorded.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 72 94 74 94 / 20 30 10 30
SSI 79 89 79 89 / 10 10 10 20
JAX 74 91 75 91 / 20 20 10 30
SGJ 76 89 78 88 / 20 30 10 30
GNV 72 93 74 93 / 30 40 10 60
OCF 73 93 75 93 / 30 40 10 60
&&
.JAX Watches/Warnings/Advisories...
FL...None.
GA...None.
AM...None.
&&
Enyedi/Wolf/Nelson
Hazardous weather outlook, Aug 14, 1:32 PM EST, 4 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
232 PM EDT SUN AUG 14 2016
AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-151845-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
232 PM EDT SUN AUG 14 2016
...MARGINAL RISK OF SEVERE STORMS THIS AFTERNOON & EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING...MAINLY OVER INLAND AREAS. STORM MOTION WILL GENERALLY BE
TOWARDS THE NORTH NORTHWEST AROUND 15 MPH. A FEW STRONG TO SEVERE
STORMS WITH GUSTY WINDS OF 40 TO 60 MPH...EXCESSIVE LIGHTNING...SMALL
HAIL AND LOCALLY HEAVY RAINFALL CAN BE EXPECTED LATE THIS AFTERNOON
THROUGH THE EARLY EVENING. THE AREA OF GREATEST SEVERE
THUNDERSTORM POTENTIAL WILL BE ALONG AND WEST OF THE HIGHWAY 301
CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
SCATTERED THUNDERSTORMS ARE POSSIBLE EACH DAY...PRIMARILY DURING
THE AFTERNOON AND EARLY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IS WARNINGS ARE ISSUED FOR
THEIR LOCATIONS.
FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
In the hours before
Special weather statement, Aug 14, 5:17 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
617 PM EDT SUN AUG 14 2016
FLZ021-142300-
SUWANNEE FL-
617 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR SUWANNEE COUNTY UNTIL 700 PM
EDT...
AT 617 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WELLBORN...OR NEAR LIVE OAK...MOVING NORTHWEST AT 15 MPH.
HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LIVE OAK...WELLBORN...MCALPIN...LURAVILLE...NEWBURN AND HOUSTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3028 8323 3038 8318 3042 8310 3041 8299
3036 8286 3034 8284 3035 8283 3033 8279
3021 8279 3018 8280 3006 8288 3009 8308
3014 8323
TIME...MOT...LOC 2217Z 123DEG 15KT 3028 8288
CORDEROLocal storm report, Aug 14, 5:18 PM EST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
618 PM EDT SUN AUG 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG 4 SE LAKE CITY 30.14N 82.60W
08/14/2016 COLUMBIA FL EMERGENCY MNGR
NUMEROUS TREES DOWN AND SEVERAL LANDED ON HOMES IN AREA
&&
AWALKERSpecial weather statement, Aug 14, 5:26 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
626 PM EDT SUN AUG 14 2016
FLZ020-GAZ162-142300-
HAMILTON FL-ECHOLS GA-
626 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON AND SOUTHERN ECHOLS
COUNTIES UNTIL 700 PM EDT...
AT 625 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELMONT...OR 7 MILES EAST OF JASPER...MOVING NORTHWEST AT 20 MPH.
HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
JASPER...JENNINGS...STATENVILLE...NEEDMORE AND BELMONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3071 8308 3069 8262 3060 8259 3060 8270
3056 8273 3053 8271 3053 8273 3049 8270
3048 8270 3047 8268 3046 8268 3045 8266
3043 8265 3040 8265 3034 8282 3050 8304
3062 8313
TIME...MOT...LOC 2225Z 156DEG 17KT 3050 8284
CORDEROSpecial weather statement, Aug 14, 5:31 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
631 PM EDT SUN AUG 14 2016
FLZ022-142315-
COLUMBIA FL-
631 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLUMBIA COUNTY UNTIL 715
PM EDT...
AT 631 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WATERTOWN...OR NEAR LAKE CITY...MOVING NORTH AT 25 MPH.
HAIL UP TO PEA SIZE IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
LAKE CITY...WATERTOWN...WINFIELD...FIVE POINTS AND SUWANNEE VALLEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3031 8279 3033 8268 3039 8264 3041 8259
3051 8251 3037 8246 3011 8246 3010 8264
TIME...MOT...LOC 2231Z 172DEG 22KT 3020 8256
CORDEROSpecial weather statement, Aug 14, 5:38 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
638 PM EDT SUN AUG 14 2016
GAZ163-142330-
CLINCH GA-
638 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINCH COUNTY UNTIL 730
PM EDT...
AT 638 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF FARGO...MOVING NORTHWEST AT 15 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.
LOCATIONS IMPACTED INCLUDE...
FARGO AND DU PONT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3100 8290 3100 8257 3082 8250 3073 8244
3059 8243 3059 8257 3071 8258 3075 8279
3086 8287
TIME...MOT...LOC 2238Z 131DEG 13KT 3081 8257
CORDEROSpecial weather statement, Aug 14, 6:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
705 PM EDT SUN AUG 14 2016
GAZ162-142330-
ECHOLS GA-
705 PM EDT SUN AUG 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ECHOLS COUNTY UNTIL 730
PM EDT...
AT 704 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
STATENVILLE...MOVING NORTHWEST AT 55 MPH.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR
WIND DAMAGE.
LOCATIONS IMPACTED INCLUDE...
MAYDAY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.
LAT...LON 3084 8308 3085 8304 3085 8301 3087 8298
3084 8287 3078 8284 3069 8274 3065 8288
3061 8293 3079 8312
TIME...MOT...LOC 2304Z 133DEG 47KT 3074 8304
CORDEROThunderstorm Wind, Echols
- When
- August 14, 6:20 PM EST
- Where
- Echols County, 2.07 mi S of Howell
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 30.800, -83.050
Two trees were blown down south of Howell across the road.
Thunderstorm Wind, Clinch
- When
- August 14, 6:55 PM EST
- Where
- Clinch County, 4.51 mi NNW of Homerville Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 31.110, -82.800
Two trees were blown down along Holmes Chapel Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Louisiana, August 14 to 31, 2016$1.4 billion · 10 events
- Lightning Strikes in Florida, August 14 to 17, 20161 death · $400,000 · 2 events
- Rip Current in Florida, August 14, 20161 death · 1 event
- Hail and Lightning Strike in South Dakota, August 14, 2016$50,000 · 0.75 in hail · 2 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 14, 201663 kt wind · 21 events
- Damaging Winds in Maryland, August 14, 201658 kt wind · 16 events
- Flash Flood and Damaging Winds in Mississippi, August 14 to 16, 2016$16,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Florida, August 14, 20161 injured · 50 kt wind · 3 events
- Damaging Winds in Alabama, August 14, 20161 injured · $500 · 2 events
- Damaging Wind in Indiana, August 14, 2016$15,000 · 61 kt wind · 1 event
- Hail and Damaging Winds in South Dakota, August 14, 20162 in hail · 9 events
- Damaging Winds and Lightning Strike in Alabama, August 14, 2016$10,000 · 55 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 657936, 657938.